Tardive Dyskinesia: Causes, Symptoms, and Treatment
Medically reviewed by Sumiran Racherla, MD, Internal Medicine. Last reviewed: October 23, 2026.
What kind of doctor treats Tardive Dyskinesia?
A neurologist, a doctor for brain and nerve conditions, usually treats tardive dyskinesia. A psychiatrist, a doctor for mental health, often helps decide whether to change the medicine that caused it. A direct primary care or concierge doctor can be a first stop for an evaluation and can refer you to a specialist when needed.
What is tardive dyskinesia?
Tardive dyskinesia, often called TD, is a disorder that involves involuntary movements. These are movements you cannot control. Tardive means delayed, and dyskinesia means abnormal movement. It comes from taking medicines that block dopamine. They treat some mental health and stomach conditions. Dopamine is a chemical messenger in the brain that helps control mood, movement, and thought.
Tardive dystonia is a more severe form of TD. In it, slower twisting movements of the neck and trunk muscles stand out.
Symptoms
TD causes uncontrollable movements of the face and body, such as:
- Facial grimacing.
- Rapid eye blinking.
- Tongue thrusting, or sticking out the tongue.
- Repetitive chewing or jaw swinging.
- Sucking or fish-like movements of the mouth.
- Finger movements that look like playing the piano.
- Restlessness.
In some people, the arms or legs may have rapid, jerking movements or slow, writhing movements.
Causes and who gets it
TD is a serious side effect of medicines called antipsychotics, also known as neuroleptics. They are used to treat mental health issues. TD often occurs after taking the medicine for many months or years. In some cases, it can occur after as little as 6 weeks.
Older antipsychotics, such as haloperidol and chlorpromazine, most commonly cause it. Newer antipsychotics may carry a lower risk. But they can still raise the risk, especially in older adults or people who take them for a long time. Other medicines linked to TD include metoclopramide, which is used for a stomach problem, and some antidepressants, anti-Parkinson medicines, and anti-seizure medicines. It is not known why some people who take these medicines get TD and others do not.
How doctors diagnose it
Doctors look for involuntary movements of the face, neck, trunk, or limbs in anyone who takes antipsychotic medicines. Some other conditions cause similar movements, so doctors compare the symptoms to tell them apart. Huntington's disease is an inherited illness of the nervous system. Wilson disease is a rare genetic disorder with too much copper stored in the body.
Treatment
The first step is to safely stop the medicine that caused TD, or lower the dose. This is done only if it does not harm mental health. Your provider will have you stop the medicine slowly or switch to another one. Follow your doctor's instructions. If symptoms get much worse after stopping, the medicine may need to be restarted.
The main medicines for TD are valbenazine and deutetrabenazine. The American Academy of Neurology strongly recommends them. They are considered the first option of treatment once symptoms are established. The FDA approved both to treat TD in 2017. Your provider can tell you more about these treatments.
For some people, clozapine is an important alternative, because it is less likely to cause TD. If TD is very severe, a procedure called deep brain stimulation may be tried. It uses a device to send electrical signals to the areas of the brain that control movement. Behavioral therapy and counseling can help with the emotional and social problems that often come with TD.
If TD is found early, it may be reversed by stopping the medicine that caused it. Even if the medicine is stopped, the movements may become permanent, and in some cases may get worse.
When to see a doctor
Tell your doctor promptly if you notice new or worsening movements. Regular check-ups matter, because long-term use of these medicines carries an ongoing risk. Call 911 or go to the emergency room if you have trouble breathing, fainting, or a sudden change in thinking or behavior.
How a direct primary care or concierge doctor fits in
A direct primary care doctor charges a flat monthly fee instead of billing insurance, while a concierge doctor usually charges more and often works alongside insurance. This kind of doctor can review your medicines and notice early movement changes. They can also coordinate with your neurologist.
Common questions
Can tardive dyskinesia go away?
Sometimes. If it is found early, it may be reversed by stopping the medicine that caused it. In other cases the movements may become permanent.
What medicines cause tardive dyskinesia?
Antipsychotic medicines cause it most often, especially the older ones. Metoclopramide, which is used for a stomach problem, can also cause it.
How long does it take to develop tardive dyskinesia?
It often develops after many months or years of taking the medicine. In some cases, it can occur after as little as 6 weeks.
Is there a medicine that treats tardive dyskinesia?
Yes. Valbenazine and deutetrabenazine are considered the first option of treatment once symptoms are established. The FDA approved both for TD in 2017.
Sources
Medical Disclaimer
This content is for general educational and informational purposes only and is not medical advice. It is not a substitute for professional medical advice, diagnosis, or treatment, and reading it does not create a doctor-patient relationship. Always seek the advice of your physician or another qualified health provider with any questions about a medical condition, and never disregard or delay seeking professional advice because of something you read here. If you think you may have a medical emergency, call 911 (or your local emergency number) immediately.